Alert archive / California / Freeze Watches in 2020

Freeze Watch 2, NWS Eureka, CA

March 6, 2020Lake County, Mendocino County, California

NWS Eureka, CA issued this freeze watch at Mar 6, 2020, 5:10 PM PST for Lake County, Mendocino County, California. It took effect at Mar 8, 2020, 1:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 6, 2020, 5:10 PM PST (01:10 UTC)
In effect from
Mar 8, 2020, 1:00 AM PST
Expired
Mar 7, 2020, 2:10 PM PST
In force
Issued by
NWS Eureka, CA

Counties Lake County, CA, Mendocino County, CA

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 1.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2020-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2020-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

261 
WWUS76 KEKA 070110
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
510 PM PST Fri Mar 6 2020

CAZ109>115-070915-
/O.NEW.KEKA.FZ.A.0002.200308T0900Z-200308T1700Z/
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake County-
Southern Lake County-
510 PM PST Fri Mar 6 2020

...FREEZE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY
MORNING...

* WHAT...Sub-freezing temperatures as low as 29 possible.

* WHERE...Mendocino Coast, Northwestern Mendocino Interior, 
  Northeastern Mendocino Interior, Southwestern Mendocino 
  Interior, Southeastern Mendocino Interior, Northern Lake 
  County and Southern Lake County Counties.

* WHEN...From late Saturday night through Sunday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
3 follow-up statements
387 
WWUS76 KEKA 070605
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1005 PM PST Fri Mar 6 2020

CAZ109>115-071415-
/O.CON.KEKA.FZ.A.0002.200308T0900Z-200308T1700Z/
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake County-
Southern Lake County-
1005 PM PST Fri Mar 6 2020

...FREEZE WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH SUNDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 29 possible.

* WHERE...Mendocino Coast, Northwestern Mendocino Interior, 
  Northeastern Mendocino Interior, Southwestern Mendocino 
  Interior, Southeastern Mendocino Interior, Northern Lake 
  County and Southern Lake County Counties.

* WHEN...From late Saturday night through Sunday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
600 
WWUS76 KEKA 071158
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
358 AM PST Sat Mar 7 2020

CAZ109>115-072315-
/O.CON.KEKA.FZ.A.0002.200308T0900Z-200308T1700Z/
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake County-
Southern Lake County-
358 AM PST Sat Mar 7 2020

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SUNDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 29 possible.

* WHERE...Mendocino Coast, Mendocino Interior, and Lake County.

* WHEN...From late Saturday night through Sunday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
390 
WWUS76 KEKA 072210
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
210 PM PST Sat Mar 7 2020

CAZ109-072315-
/O.CAN.KEKA.FZ.A.0002.200308T0900Z-200308T1700Z/
Mendocino Coast-
210 PM PST Sat Mar 7 2020

...FREEZE WATCH IS CANCELLED...

The Freeze Watch has been replaced by A Frost Advisory for
portions of southern Mendocino and southern Lake Counties, and a
Freeze Warning for portions of northern Mendocino and northern
Lake counties.

$$

CAZ110-111-114-080615-
/O.UPG.KEKA.FZ.A.0002.200308T0900Z-200308T1700Z/
/O.NEW.KEKA.FZ.W.0003.200308T0900Z-200308T1700Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake County-
210 PM PST Sat Mar 7 2020

...FREEZE WARNING IN EFFECT FROM 1 AM PST TO 10 AM PDT SUNDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Wind protected valleys of interior northern Mendocino 
  and northern Lake counties. Includes Willits, Covelo, Potter 
  Valley, Lake Pillsbury, and other low lying areas. 
 
* WHEN...From 1 AM PST to 10 AM PDT Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ112-113-115-080615-
/O.UPG.KEKA.FZ.A.0002.200308T0900Z-200308T1700Z/
/O.NEW.KEKA.FR.Y.0006.200308T0900Z-200308T1700Z/
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake County-
210 PM PST Sat Mar 7 2020

...FROST ADVISORY IN EFFECT FROM 1 AM PST TO 10 AM PDT SUNDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Southwestern Mendocino Interior, Southeastern 
  Mendocino Interior and Southern Lake County Counties.

* WHEN...From 1 AM PST to 10 AM PDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this freeze watch went out at Mar 6, 3:21 PM PST, 1 hour 49 minutes earlier.

Area forecast discussion, Mar 6, 3:21 PM PST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
321 PM PST Fri Mar 6 2020

.SYNOPSIS...Light rain is expected tonight and Saturday, with
cooler temperatures through the weekend. A few showers are
possible inland on Sunday and Monday. Drier and warmer conditions
are then expected through much of next week. The next chance for
widespread rain will be towards the end of next week.

&&

.DISCUSSION...Models and satellites are showing the frontal
boundary approaching the area this afternoon. Models are
continuing to trend slightly higher on the rainfall amounts with a
quarter of an inch expected around Humboldt Bay with amounts
around a tenth in Mendocino and Lake county. Snow levels with the
front will initially be around 4,000 feet with the main front.
These will fall to around 2,000 feet in the showers and colder
air behind the front. Most areas will only see around an inch of
snow, but areas above 4,000 feet north of Highway 36 will likely
see 2 to 4 inches. The only highway pass this is expected to
impact will be Highway 3 at Scott Mountain. The winter weather
advisory remains in effect to highlight this. Temperatures will
drop into the mid to upper 30s tonight in the inland valleys, but
frost is not expected. Showers will taper off Saturday afternoon,
although the daytime heating may increase them slightly late in
the afternoon. There is some instability shown in the models, but
lapse rates are poor so am not expecting thunderstorms. High
temperatures are expected to be in the 50s or upper 40s across
most of the area again. Saturday night into Sunday skies are
expected to be partly cloudy and with the cool airmass there will
likely be some freezing temperatures in Mendocino, Lake and
coastal Humboldt counties. This may need a freeze watch or frost
advisory as it gets closer, but for now there are too many
questions on cloud cover, which could keep temperatures warmer.

Sunday and Sunday night a secondary wave moves across the area
mainly bringing clouds to the area, although a few showers are
possible in the interior and southern portions of the area. Also
at this time an upper level low is approaching southern CA. Monday
another shortwave is approaching the area and this may bring a
few showers to the inland. Monday night into Tuesday the upper
level low starts to move onshore in southern CA. This brings some
precip as far north as the southern borders of Mendocino and Lake
counties. Confidence is low on how far north this will make it and
the ensembles are showing a range of solutions that could bring
some rain to Mendocino and Lake counties.

Wednesday and Thursday confidence is higher that high pressure
will build in bringing clear skies and dry conditions.
High temperatures will return to above normal. Friday there is
the potential for some more rain as another trough moves down from
the northwest. MKK

&&

.AVIATION...Cloud ceilings around 3000 feet or greater have kept
flight conditions between VFR and MVFR for much of the day on the
coast. Light rain is expected at KCEC and KACV beginning in the
early evening. Model guidance shows saturated vertical profiles
through the night and into the morning on Saturday. Moisture
content and post frontal cooling temperatures could bring lower
visibility and obscurations on the coast. KUKI will get ceilings
around 2500 to 5000 feet with rain or vicinity showers in the
early morning on Saturday. Westerly winds will become variable and
light as the precipitation sets in. EYS/

&&

.MARINE...Buoy 14 has seen brief swell heights of 10 feet this
afternoon. Conditions will continue to be borderline for Small
Craft Advisory in the southern inner waters overnight, however,
this should be brief and marginal. The Small Craft Advisory has
been extended for the southern outer waters in response to the
swell height trends. Seas will steadily diminish this weekend as
the swell decays.

Meanwhile, a cold front will cross the waters today into tonight,
accompanied by light to occasionally moderate rain. Winds will pick
up a bit in the wake of the front this afternoon and this evening,
at around 10 to 15 kt from the north. Otherwise, weak high pressure
will build in later Saturday into Sunday, with light winds tending
southeasterly as low pressure tracks toward the southern California
coast. Stronger high pressure will then build across the eastern
Pacific next week, resulting in moderate to locally strong northerly
winds developing across our coastal waters...especially beyond the
nearshore waters. This will likely result in steepening seas, but at
this point it is looking like more of a Small Craft Advisory
scenario rather a gale/hazardous seas warning event. JJW/AAD

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory from 10 PM this evening to 10 AM PST
     Saturday for CAZ107.

NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 3 PM PST Saturday for PZZ470.

     Small Craft Advisory until 3 AM PST Saturday for PZZ450-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Mar 6, 3:52 AM PST, 13 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
352 AM PST Fri Mar 6 2020

CAZ101-103-109>115-071200-
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake County-Southern Lake County-
352 AM PST Fri Mar 6 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-071200-
Northern Trinity-
352 AM PST Fri Mar 6 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 AM PST SATURDAY ABOVE 4000 FEET...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Weather Advisory is in effect from 10 PM this evening until
10 AM Saturday above 4000 feet. Snow accumulation 2 to 4 inches.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Winter Weather Advisory is in effect until 10 AM Saturday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-104>106-108-071200-
Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Southern Trinity-
352 AM PST Fri Mar 6 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Snow levels will fall to 2,500 feet early Saturday morning. Snow
amounts of up to an inch are possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 2:10 PM PSTFrost AdvisoryEKAMendocino19 hr
Mar 7, 2:17 PM PSTFreeze WarningEKALake, Mendocino19 hr

Nearby

Freeze Watches in California, 2020Every freeze watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.